Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 228, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 16, 2012, 8:09 PM CDT for Bailey County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 8:09 PM CDT (01:09 UTC)
- Expired
- Aug 16, 2012, 9:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Bailey County, TX
The radar
The Cannon AFB radar (KFDX), 88 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS54 KLUB 170109 SVRLUB TXC017-170200- /O.NEW.KLUB.SV.W.0228.120817T0109Z-120817T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 809 PM CDT THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BAILEY COUNTY IN NORTHWEST TEXAS. * UNTIL 900 PM CDT * AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF NEEDMORE...OR 17 MILES SOUTHWEST OF MULESHOE...AND MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE FM 1731 AND RURAL AREAS OF BAILEY COUNTY SOUTHWEST OF MULESHOE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8067451290. && LAT...LON 3431 10277 3400 10264 3397 10305 3420 10305 TIME...MOT...LOC 0108Z 240DEG 7KT 3409 10296 $$
3 follow-up statements
909 WWUS54 KLUB 170134 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 834 PM CDT THU AUG 16 2012 TXC017-170200- /O.CON.KLUB.SV.W.0228.000000T0000Z-120817T0200Z/ BAILEY TX- 834 PM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BAILEY COUNTY UNTIL 900 PM CDT... AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF WEST CAMP...OR 13 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... RURAL PORTIONS OF BAILEY COUNTY...INCLUDING FM 1731 SOUTHWEST OF MULESHOE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3398 10297 3416 10301 3431 10277 3400 10264 TIME...MOT...LOC 0132Z 240DEG 7KT 3413 10292 $$
423 WWUS54 KLUB 170150 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 850 PM CDT THU AUG 16 2012 TXC017-170200- /O.CON.KLUB.SV.W.0228.000000T0000Z-120817T0200Z/ BAILEY TX- 850 PM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BAILEY COUNTY UNTIL 900 PM CDT... AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF NEEDMORE...OR 12 MILES SOUTHWEST OF MULESHOE...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... RURAL PORTIONS OF CENTRAL BAILEY COUNTY INCLUDING FM 1731. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A SUBSTANTIAL BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8067451290. && LAT...LON 3400 10294 3416 10299 3423 10274 3400 10264 TIME...MOT...LOC 0148Z 257DEG 6KT 3411 10287 $$
362 WWUS54 KLUB 170158 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 858 PM CDT THU AUG 16 2012 TXC017-170208- /O.EXP.KLUB.SV.W.0228.000000T0000Z-120817T0200Z/ BAILEY TX- 858 PM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAILEY COUNTY WILL EXPIRE AT 900 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3400 10294 3416 10299 3423 10274 3400 10264 TIME...MOT...LOC 0158Z 257DEG 6KT 3411 10285 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:42 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 16, 6:42 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 642 PM CDT THU AUG 16 2012 .AVIATION... EXPECT VFR CONDITIONS TO BE THE PREDOMINATE MODE IN PLACE AT THE TERMINALS THIS CYCLE WITH GENERALLY LIGHT EASTERLY WINDS. GREATEST CHALLENGE REVOLVES AROUND DETERMINING THE STORM CHANCES AT THE TERMINALS THROUGH THE PERIOD...WITH ANY STORMS CAPABLE OF BRIEFLY INTERRUPTING THE VFR CONDITIONS AND BRING GUSTY AND ERRATIC WINDS. EARLY THIS EVENING THE CLOSEST MOIST CONVECTION WAS IN SOUTHEAST NEW MEXICO AND WAS MOVING VERY LITTLE. HOWEVER...THERE ARE SOME INDICATIONS WE COULD SEE CONVECTIVE DEVELOPMENT NEAR EITHER TERMINAL LATER TONIGHT...THOUGH CURRENT CONFIDENCE IN THIS SCENARIO IS TOO LOW TO MENTION IN THE TAFS. BETTER CHANCE FOR STORMS APPEARS TO BE FRIDAY AFTERNOON AND HAVE DECIDED TO INCLUDE A PROB30 GROUP AT BOTH KCDS AND KLBB WITH THIS IN MIND. && .PREV DISCUSSION... /ISSUED 347 PM CDT THU AUG 16 2012/ SHORT TERM... IT IS NICE TO SEE MID-AFTERNOON TEMPS IN THE 80S ACROSS THE AREA...ALTHOUGH LATEST WEST TEXAS MESONET OBS DO SHOW SOME LOCATIONS PUSHING NORTH OF 90 AS OF 3 PM. A COLD FRONT IS STILL MAKING VERY SLOW SWD PROGRESS ACROSS THE CENTRAL PORTIONS OF THE AREA...ROUGHLY LOCATED FROM BAILEY COUNTY TO HALL COUNTY...ALTHOUGH SURFACE WINDS HAVE TRENDED MORE EASTERLY ACROSS THE WHOLE CWA. A FEW STORMS HAVE BEEN PERIODICALLY DEVELOPING ALONG AND JUST NORTH OF THE FRONT MAINLY ACROSS BRISCOE...HALL...FLOYD AND MOTLEY COUNTIES. HOWEVER...THEY HAVE NOT BEEN ABLE TO TAKE ROOT AS SOME CAP IS STILL IN PLACE AND THERE IS LARGE-SCALE SUBSIDENCE IN PLACE IN THE WAKE OF A WELL-DEFINED SHORTWAVE NOW MOVING INTO WRN OKLA AND NORTH TX. THE MID-LVL MOISTURE PLUME DOES REMAIN STRETCHED WEST TO EAST ACROSS THE AREA...AND WEAK LIFT MAY YET RETURN AS SOME UPPER-LVL DIVERGENCE DEVELOPS IN ADVANCE OF THE NEXT SMALL SHORTWAVE MOVING OUT OF THE SRN ROCKIES. THUS...WE WILL KEEP A SLIGHT CHANCE OF TSTM GOING THIS EVENING...WITH A BETTER CHANCE IN THE VICINITY OF THE FRONT. ALSO...TSTM ACTIVITY JUST NOW GETTING ORGANIZED ALONG THE RATON RIDGE WILL HAVE A CHANCE AT MAKING IT INTO OUR NW ZONES LATER THIS EVENING AND RIGHT ON THROUGH THE OVERNIGHT HOURS. IN FACT THE NAM SUGGESTS THAT A STRONGER MID-LVL SPEED MAX CURRENTLY ACROSS WRN ARIZ WILL MOVE ACROSS NRN NM OVERNIGHT AND INTO THE WRN PANHANDLE FRIDAY MORNING AND THIS MAY SUPPORT SOME SHOWER ACTIVITY IN OUR NW ZONES WELL INTO EARLY FRIDAY MORNING. THE FRONT WILL TEND TO WASH OUT ON FRIDAY...BUT E-SE WINDS WILL MAINTAIN MOIST UPSLOPE FLOW. ADDITIONALLY...LARGE SCALE ASCENT SHOULD BE STRONGER THAN TODAY AS THE NEXT SHORTWAVE TRAVERSES THE REGION. HIGH TEMPS MAY BE A LITTLE TRICKY GIVEN THE MOISTURE AND POSSIBLE MORNING CLOUD COVER...BUT IT DOES APPEAR THAT DESTABILIZATION WILL BE SUFFICIENT TO GENERATE MORE ACTIVITY FRIDAY AFTERNOON. INSTABILITY MAY BE SOMEWHAT MODEST...BUT DEEP-SHEAR WILL IMPROVE AND A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. LONG TERM... MAIN ADJUSTMENTS THIS FORECAST CYCLE CONSISTED OF TRIMMING POPS AREA WIDE FRI EVENING AND BOOSTING CHANCES SAT AND SAT NIGHT. COMMON THEME SHARED BY THE MEDIUM RANGE MODELS OVER RECENT DAYS HAS BEEN TO SLOW THE ARRIVAL OF A SHORTWAVE TROUGH IN NORTHWEST FLOW THAT EVENTUALLY DROPS INTO THE BASE OF A DEVELOPING LONGWAVE TROUGH OVER THE ERN CONUS. THIS MINOR TROUGH WILL BE ACCOMPANIED BY A BELT OF STRONGER UPPER TROPOSPHERIC WINDS THAT WILL PASS NORTHEAST OF THE SOUTH PLAINS RESULTING IN AN ENHANCED REGION OF DIVERGENCE AND IMPROVED ASCENT. THIS DELAYED ARRIVAL NOW SUGGESTS THE BEST WINDOW FOR PRECIP WILL TAKE AIM AT SOME POINT DURING THE DAY ON SATURDAY WITH RAIN CHANCES EXTENDING INTO SAT NIGHT BEFORE THE UPPER FLOW VEERS MORE NORTHERLY RESULTING IN REDUCED POPS BY SUNDAY. THE PATTERN FOR THE START OF THE WEEKEND STILL FAVORS SOME HEAVY RAINFALL TOTALS...ALBEIT MORE FROM REPEATED RAINS OVER THE COURSE OF HOURS RATHER THAN FROM ANY ONE INDIVIDUAL STORM. SUBTROPICAL MOISTURE PLUME ALREADY CURLING EAST ACROSS NEW MEXICO WILL CONTINUE SPREADING INTO WEST TX AND WHEN COMBINED WITH THE IMPROVING DYNAMIC LIFT MENTIONED EARLIER AND A DIFFUSE FRONTAL BOUNDARY...THE STAGE SHOULD BE SET FOR SOME APPRECIABLE RAINFALL AMOUNTS OVER A LARGE AREA. MONDAY SHOULD SEE A BRIEF REPRIEVE FROM PRECIP CHANCES AS A FLAT RIDGE CENTERED OVER THE DESERT SOUTHWEST NUDGES EASTWARD. THIS SCENARIO COULD PROVE SHORT LIVED AS THE ECMWF AND GFS REMAIN KEEN ON AMPLIFYING NWLY WINDS ALOFT OVER THE HIGH PLAINS OF COLORADO COMPLETE WITH A S/W TROF IN A MODERATE-TO-STRONGLY UNSTABLE ENVIRONMENT. THIS SETUP APPEARS MORE TYPICAL OF A CLASSIC NORTHWEST FLOW CONVECTIVE EVENT...BUT SINCE THIS THREAT IS STILL SEVERAL DAYS OUT WE HAVE RETAINED JUST LOW POPS PRIMARILY MON NIGHT INTO TUESDAY. THIS UNSETTLED PATTERN WOULD APPEAR TO REMAIN INTACT THROUGH MID-WEEK AS RIDGING TO OUR WEST REMAINS RELATIVELY SUPPRESSED. TEMPS THEREFORE DO NOT APPEAR TO STRAY TOO FAR FROM CLIMO AFTER SOME BLO NORMAL HIGHS THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 63 84 66 84 61 / 30 50 40 50 50 TULIA 65 84 66 83 62 / 20 50 60 60 50 PLAINVIEW 66 84 67 83 63 / 20 50 50 60 50 LEVELLAND 66 87 68 86 65 / 20 40 30 50 50 LUBBOCK 67 88 69 86 67 / 20 40 30 60 50 DENVER CITY 67 88 69 87 65 / 20 40 30 40 40 BROWNFIELD 67 88 69 87 65 / 20 40 30 50 40 CHILDRESS 70 91 70 85 67 / 40 50 60 60 40 SPUR 69 91 72 87 67 / 20 40 40 60 40 ASPERMONT 73 95 72 88 69 / 30 30 40 60 40 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/07/23
Hazardous weather outlook, Aug 16, 5:28 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 528 AM CDT THU AUG 16 2012 TXZ021>044-171030- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 528 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE A FEW THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE MARGINALLY SEVERE WIND GUSTS LATER TODAY. LOCALLY HEAVY RAIN DEVELOPING TONIGHT MAY LEAD TO PONDING MAINLY OVER THE NORTHERN SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MARGINALLY SEVERE WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THUNDERSTORMS FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 16, 7:52 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
752 PM CDT THU AUG 16 2012
TXZ027-170115-
BAILEY-
752 PM CDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...
AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL BAILEY COUNTY...MOVING
NORTHEAST AT 10 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3405 10304 3420 10304 3428 10296 3413 10277
3396 10300 3399 10305 3404 10304
TIME...MOT...LOC 0052Z 223DEG 7KT 3408 10301The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:52 PM CDT | Special Weather Statement | LUB | Bailey | 23 min |
| Aug 16, 9:01 PM CDT | Special Weather Statement | LUB | Bailey | 29 min |
| Aug 17, 5:55 AM CDT | Special Weather Statement | LUB | Lubbock | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.